Alert archive / California / Frost Advisories in 2025

Frost Advisory 6, NWS Eureka, CA

March 18, 2025Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 18, 2025, 2:58 PM PDT for Lake County, Mendocino County, California. It took effect at Mar 19, 2025, 12:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2025, 2:58 PM PDT (21:58 UTC)
In effect from
Mar 19, 2025, 12:00 AM PDT
Expired
Mar 19, 2025, 9:00 AM PDT
In force
9 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS76 KEKA 182158
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
258 PM PDT Tue Mar 18 2025

CAZ110>115-190600-
/O.NEW.KEKA.FR.Y.0006.250319T0700Z-250319T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
Including Laytonville, Clearlake, Willits, Potter Valley, Redwood
Valley, Boonville, Covelo, Hopland, Legget, Finley, Ukiah,
Middletown, Clearlake Park, Lakeport, Calpella, Talmage,
Comptche, Philo, Gravelly Valley Airport, Hidden Valley Lake, and
Yorkville
258 PM PDT Tue Mar 18 2025

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT 
WEDNESDAY...

* WHAT...Temperatures as low as 29 will result in frost formation.

* WHERE...Lake County, and Mendocino Interior.

* WHEN...From midnight tonight to 9 AM PDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ101>106-190600-
/O.CON.KEKA.WI.Y.0014.250319T1800Z-250320T0100Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-
Including Kneeland
258 PM PDT Tue Mar 18 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 6 PM PDT 
WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Del Norte County, and Humboldt County.

* WHEN...From 11 AM to 6 PM PDT Wednesday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. Gusty winds will blow around 
  unsecured objects. Tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
3 follow-up statements
775 
WWUS76 KEKA 190250
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
750 PM PDT Tue Mar 18 2025

CAZ110>115-191100-
/O.CON.KEKA.FR.Y.0006.250319T0700Z-250319T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
Including Laytonville, Clearlake, Willits, Potter Valley, Redwood
Valley, Boonville, Covelo, Hopland, Legget, Finley, Ukiah,
Middletown, Clearlake Park, Lakeport, Calpella, Talmage,
Comptche, Philo, Gravelly Valley Airport, Hidden Valley Lake, and
Yorkville
750 PM PDT Tue Mar 18 2025

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
PDT WEDNESDAY...

* WHAT...Temperatures as low as 29 will result in frost formation.

* WHERE...Lake County, and Mendocino Interior.

* WHEN...From midnight tonight to 9 AM PDT Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ101>106-191100-
/O.CON.KEKA.WI.Y.0014.250319T1800Z-250320T0100Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-
Including Crescent City and Kneeland
750 PM PDT Tue Mar 18 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 6 PM PDT 
WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 55 mph expected.

* WHERE...Del Norte County, and Humboldt County.

* WHEN...From 11 AM to 6 PM PDT Wednesday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. Gusty winds will blow around 
  unsecured objects. Tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
691 
WWUS76 KEKA 190956
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
256 AM PDT Wed Mar 19 2025

CAZ110>115-191600-
/O.CON.KEKA.FR.Y.0006.000000T0000Z-250319T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
Including Yorkville, Hopland, Laytonville, Willits, Potter
Valley, Middletown, Gravelly Valley Airport, Boonville, Ukiah,
Finley, Talmage, Lakeport, Covelo, Clearlake, Philo, Comptche,
Redwood Valley, Clearlake Park, Legget, Calpella, and Hidden
Valley Lake
256 AM PDT Wed Mar 19 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 30 will result in frost formation.

* WHERE...Lake County, and Mendocino Interior.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ101>106-191800-
/O.CON.KEKA.WI.Y.0014.250319T1800Z-250320T0100Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-
Including Crescent City and Kneeland
256 AM PDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM 
PDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Del Norte County, and Humboldt County.

* WHEN...From 11 AM this morning to 6 PM PDT this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. Gusty winds will blow around 
  unsecured objects. Tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JMM
400 
WWUS76 KEKA 191545
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
845 AM PDT Wed Mar 19 2025

CAZ110>115-191645-
/O.EXP.KEKA.FR.Y.0006.000000T0000Z-250319T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
Including Yorkville, Potter Valley, Ukiah, Calpella, Comptche,
Covelo, Legget, Gravelly Valley Airport, Redwood Valley, Hopland,
Philo, Finley, Boonville, Willits, Middletown, Clearlake Park,
Laytonville, Talmage, Lakeport, Hidden Valley Lake, and Clearlake
845 AM PDT Wed Mar 19 2025

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

The threat has ended.

$$

CAZ101>106-192345-
/O.CON.KEKA.WI.Y.0014.250319T1800Z-250320T0100Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-
Including Crescent City and Kneeland
845 AM PDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Del Norte County, and Humboldt County.

* WHEN...Until 6 PM PDT this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. Gusty winds will blow around 
  unsecured objects. Tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 18, 5:03 AM PDT, 9 hours 55 minutes earlier.

Area forecast discussion, Mar 18, 5:03 AM PDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
503 AM PDT Tue Mar 18 2025

.SYNOPSIS...Drier weather today except for light rain showers
and sprinkles for the North Coast. Frontal system to bring strong
gusty south winds, rain and high mountain snow on Wednesday.

&&

.DISCUSSION...Light showers and sprinkles have been moving into
Del Norte and Humboldt overnight. West and northwest surface flow
will diminish and switch to southerly by mid/late morning. Light
shower activity will come to an end as winds switch to southerly
and air mass aloft warms. Some light overrunning precip could
also develop over Del Norte and far northern Humboldt this afternoon
as southerlies increase and a warm front lifts northward. Overall,
low probabilities for measurable precip today and not very impactful
unless you have outdoor projects and cannot have any rain. Otherwise,
dry weather is in store for much of the area today. Probabilities
for precip diminish to less than 10% this evening as southerlies
increase offshore and a warm front lifts north of the area. Rain
with next front does not look to arrive til mid or late morning
Wed at the earliest, based on the HREF mean. Some of the coarser
global models are a little faster.

A 500mb shortwave trough will drive a narrow plume of IVT > 250kg/ms
into the area during the afternoon and evening on Wednesday. It
will be quick shot of moderate to perhaps locally heavy rain and
high mountain snow. Also strong and gusty southerly winds will
likely develop in advance of the front as a 50-60kt low level
(925mb) speed max develops. HREF mean wind gust are on the order
of 40-50 mph over population centers. Perhaps the HREF is a bit
overdone, but ECMWF ensemble mean is 52 mph with many members
over 55 mph. Probabilities for southerly wind gusts greater than
45 mph are around 90% in coastal Del Norte, Kneeland, and much of
the King Range. Coastal Humboldt have probabilities around 10-30%,
with higher probabilities from about Trinidad northward.
Probabilities for gusts 55 mph or higher are around 50% in coastal
Del Norte. Some of the convective allowing models (HRRR) are
showing a thin high reflectivity line moving onto the coast in the
afternoon and gusts > 40 mph may occur for the Humboldt Bay area
and Eel delta. For now we expanded the wind advisory into northern
Humboldt interior and Del Norte interior based on HREF means.
Southerly wind gust to 45-50 mph will have impacts on highway
corridors, particularly 299 over Berry Summit.

Snow levels start out quite low on Wed (1500-2500 ft), but there
will be no precip. Levels rise in the warmer air in advance of
the front to around 3500-4000 ft in the afternoon. Most of the
precip occurs when levels are at or above 4000 feet. Snow levels
fall Wednesday night into Thursday behind the front and precip
rates drop off considerably. Some light accumulations will be
possible, < 1" as low as 2500 ft. Minor travel impacts on highway
passes, particularly 36 at South Fk Mtn Summit and 299 at Berry
Summit, are possible. Based on current snow amounts that are
forecast when snow levels fall below 3000 ft and NBM probabilities
for more than 1", confidence in any impacts from snow
accumulations remain low. Thus made no changes to the current
winter weather advisory above 4000 feet.

Additional frontal systems are forecast to move over the top
of an offshore ridge Thu-Fri.  GEFS and ECMWF ensemble member IVT
forecast indicate means just under 250kg/ms with higher IVT
spikes just north of the CA/OR border. Rain and periodically windy
conditions are highly probable for Del Norte County Thu-Fri. Impacts
from these frontal systems look minor at the moment, with an inch
or two of rainfall spread out over multiple days in Del Norte.
Much lower amounts expected to the south in Humboldt and nothing
in southern Mendo and Lake. Broad upper ridging will begin to build
over the weekend and potential for warmer interior temps will increase.
Moisture moving over the ridge with transient frontal systems may
continue to result in light rain or drizzle for the North Coast
region on Sat. Chance for rain diminishes on Sunday. DB

&&

.AVIATION...A weak upper shortwave is generating light MFVR showers
and broken <5000 ft ceilings along the north coast this morning,
intermittently interrupting otherwise VFR conditions. Light offshore
flow will deter most low level fog/mist development from developing
outside of interior river valleys. Moderate WSW winds 8 to 12 knots
will develop this afternoon at the coastal terminals ahead of an
approaching frontal boundary offshore. Brief NW gusts exceeding 15
knots are possible in UKI by late afternoon. High level cloud cover
will increase through the evening into early Wednesday as light pre-
frontal showers begin to develop after sunrise. A strong cold front
will produce a rapid increase in southerly winds and periods of
heavy rainfall and MVFR to IFR conditions beginning around 18Z. LLWS
is expected early Wednesday morning before higher wind gusts mix
down to surface levels.

&&

.MARINE...Winds and seas have diminished overnight, falling just below
advisory levels beneath a brief period of upper level ridging. Light
winds will turn southerly and increase overnight into Wednesday as a
strong frontal boundary approaches the waters. Sustained southerly
Gales are expected to begin by late morning, with gusts approaching
50 knots possible along the boundary. Strongest winds will be in the
northern waters, but the southern half of the front will sweep
through the southern waters past Cape Mendocino as well,
necessitating Gale Warnings for all zones. This will be a very
progressive system, as winds will decrease below 20 knots by
Wednesday evening. An additional pulse of westerly swell energy
will keep wave heights steep through Friday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory from 11 AM to 6 PM PDT Wednesday for
     CAZ101>106.

     Winter Weather Advisory from 11 AM Wednesday to 11 AM PDT
     Thursday for CAZ107.

     Frost Advisory until 9 AM PDT this morning for CAZ109-112.

     Freeze Warning until 9 AM PDT this morning for CAZ110-111-
     113>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning from 10 AM to 5 PM PDT Wednesday for PZZ450.

     Gale Warning from 10 AM to 4 PM PDT Wednesday for PZZ455-
     475.

     Gale Warning from 6 AM to 4 PM PDT Wednesday for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:59 AM PDTGale WarningEKA38 hr

Nearby

Frost Advisories in California, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.